TITLE

A Review of Acute Cyanide Poisoning With a Treatment Update

AUTHOR(S)
Hamel, Jillian
PUB. DATE
February 2011
SOURCE
Critical Care Nurse;Feb2011, Vol. 31 Issue 1, p72
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Cyanide causes intracellular hypoxia by reversibly binding to mitochondrial cytochrome oxidase a3. Signs and symptoms of cyanide poisoning usually occur less than 1 minute after inhalation and within a few minutes after ingestion. Early manifestations include anxiety, headache, giddiness, inability to focus the eyes, andmydriasis. As hypoxia progresses, progressively lower levels of consciousness, seizures, and coma can occur. Skin may look normal or slightly ashen, and arterial oxygen saturation may be normal. Early respiratory signs include transient rapid and deep respirations. As poisoning progresses, hemodynamic status may become unstable. The key treatment is early administration of 1 of the 2 antidotes currently available in the United States: the well-known cyanide antidote kit and hydroxocobalamin. Hydroxocobalamin detoxifies cyanide by binding with it to form the renally excreted, nontoxic cyanocobalamin. Because it binds with cyanide without forming methemoglobin, hydroxocobalamin can be used to treat patients without compromising the oxygen carrying capacity of hemoglobin. INSET: CCN Fast Facts.
ACCESSION #
57679088

 

Related Articles

  • Pre-hospital management of smoke inhalation: are we missing something? Amos, James // Journal of Paramedic Practice;Mar2012, Vol. 4 Issue 3, p130 

    The author discusses the pre-hospital management of smoke inhalation in Great Britain. The author mentions that asking the correct questions of the Fire and Rescue service on scene and simple awareness training, the lack of consideration at the scene of an incident can be removed. The author...

  • Antidotes of cyanide intoxication. Sung Woo Lee; Jun Sik Kim // Journal of the Korean Medical Association / Taehan Uisa Hyophoe ;Dec2013, Vol. 56 Issue 12, p1076 

    Cyanide poisoning can occur from industrial disasters, smoke inhalation from fire, food, and multiple other sources. Cyanide inhibits mitochondrial oxidative phosphorylation by blocking mitochondrial cytochrome oxidase, which in turn results in anaerobic metabolism and depletion of adenosine...

  • Respiratory distress and pronounced muscular weakness signal trouble. Wong, Eugene; Reyes, Jefffrey; Rieber, Jonathan // Clinical Advisor;Dec2011, Vol. 14 Issue 12, p111 

    The article presents a case study of a man presented to the emergency department by ambulance following a presumed suicide attempt. He confessed to have drunk cans of beer and ingested packets of a rat poison substance. The patient was recommended to administer IV atropine intermittently until...

  • Alteplase Treatment of Acute Pulmonary Embolism in the Intensive Care Unit. Smithburger, Pamela L.; Campbell, Shauna; Kane-Gill, Sandra L. // Critical Care Nurse;Apr2013, Vol. 33 Issue 2, p17 

    Acute pulmonary embolism accounts for 50 000 to 100000 deaths each year in the United States. Because of the wide spectrum of clinical manifestations, ranging from massive pulmonary embolism to small peripheral emboli, stratifying and treating patients according to their signs and symptoms is...

  • System failure at every step.  // Telegraph (Calcutta, India);7/17/2013, p1 

    The article reports on the shortage of antidote supply at the Chhapra Sadar Hospital, which could be used to save the lives of 22 schoolchildren who were reported death on organophosphorus poisoning. It states that the hospital did not have a single stock of antidote pralidoxime also known as...

  • Contrast-Induced Nephropathy in Critical Care. Wood, Stephen P. // Critical Care Nurse;Dec2012, Vol. 32 Issue 6, p15 

    Contrast-induced nephropathy is an iatrogenic disease caused by the administration of iodinated contrast material to certain at-risk patients. The clinical features include renal failure, with oliguria, anuria, and electrolyte derangements. Contrast-induced nephropathy can prolong...

  • Antidote for acetaminophen poisoning: N-acetylcysteine. Byeong Jo Chun; Jeong Mi Moon; Seung Ho Kim // Journal of the Korean Medical Association / Taehan Uisa Hyophoe ;Dec2013, Vol. 56 Issue 12, p1067 

    N-acetylcysteine (NAC) is widely recognized as the antidote of choice for acetaminophen overdose. Acetaminophen is a commonly used analgesic and antipyretic agent, and its use is one of the most common causes of poisoning worldwide. Acetaminophen toxicity may occur acutely when supratherapeutic...

  • Overview of extravasation management and possibilities for risk reduction based on literature data. Pikó, Béla; Laczó, Ibolya; Szatmári, Klára; Bassam, Ali; Szabó, Zsolt; Ócsai, Henriette; Csotye, János // Journal of Nursing Education & Practice;Sep2013, Vol. 3 Issue 9, p93 

    Background: The escape of cytostatic drugs from the blood vessels (paravasation, extravasation) during peripheral intravenous administration is a relatively frequent complication; in the United States of America it is reported in seven percent of cases with different severity and consequences....

  • Hemodialysis Complications of Hydroxocobalamin: A Case Report. Sutter, Mark; Tereshchenko, Nadia; Rafii, Rokhsara; Daubert, G. // Journal of Medical Toxicology;Jun2010, Vol. 6 Issue 2, p165 

    Hydroxocobalamin is a new antidote approved by the FDA for the treatment of cyanide poisoning. Our report describes a patient with cyanide poisoning who survived after treatment with hydroxocobalamin and complications we encountered with hemodialysis. A 34-year-old female presented to the...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics